Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Houston/Galveston, TX

October 23, 2021Chambers County, Galveston County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Oct 23, 2021, 7:10 PM CDT for Chambers County, Galveston County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2021, 7:10 PM CDT (00:10 UTC)
Expired
Oct 23, 2021, 7:45 PM CDT
In force
35 min
Issued by
NWS Houston/Galveston, TX
Hail
0.00 in
Wind
30

Counties Chambers County, TX, Galveston County, TX

The radar

The Houston radar (KHGX), 25 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1937 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WWUS84 KHGX 240010
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
710 PM CDT Sat Oct 23 2021
 
TXZ213-214-237-238-313-337-338-438-439-240045-
Galveston Island TX-Inland Brazoria TX-Coastal Harris TX-Chambers TX-
Inland Galveston TX-Coastal Galveston TX-Bolivar Peninsula TX-
Inland Harris TX-Coastal Brazoria TX-
710 PM CDT Sat Oct 23 2021

...A strong thunderstorm will impact portions of Galveston,
northeastern Brazoria, southwestern Chambers and southeastern Harris
Counties through 745 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pelican Island, or near Galveston Causeway, moving north at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Southern Pasadena, eastern Pearland, League City, southeastern
Baytown, Galveston Causeway, Galveston Island West End, Texas City,
Friendswood, La Porte, Deer Park, Alvin, Dickinson, La Marque, Santa
Fe, Seabrook, Webster, Hitchcock, Beach City, Kemah and South Belt /
Ellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2934 9453 2929 9476 2913 9510 2961 9533
      2974 9489 2976 9461
TIME...MOT...LOC 0010Z 166DEG 25KT 2935 9487 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

CB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Oct 23, 6:16 PM CDT, 54 minutes earlier.

Area forecast discussion, Oct 23, 6:16 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
616 PM CDT Sat Oct 23 2021

.AVIATION...

Seeing an early evening weakening and decreasing coverage trend for
area SHRA/TSRA activity, and expect trend to continue for the remainder
of the evening as the disturbance/shortwave continues to work its way
off to the east. Still anticipating winds to stay up a bit overnight
which should limit widespread fog development. If winds come down and
cloud cover diminishes enough, we could get more fog development than
currently anticipated. Might also see some redeveloping SHRA/TSRA before
sunrise near the coast. Lifting ceilings and fog dissipation should
begin to occur tomorrow after sunrise, and VFR conditions with much
less to little SHRA/TSRA development is anticipated tomorrow afternoon
with mainly S winds around 10 knots.  42

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT Sat Oct 23 2021/

SHORT TERM [Today through Sunday Night]...

Shortwave embedded in the base of mid/upper trof will continue
pushing eastward across the upper Tx coastal waters for the
remainder of the day & overnight. Associated precip coverage, esp
inland, should shrink later this evening as we lose heating.
Scattered activity will persist near the coast and offshore. Look
for some late night & morning cloudiness & patchy fog to develop
once we see llvl winds drop off enough. More favorable locations
would be w-sw of the metro area.

Continued warm/humid on Sunday. Rain chances will be lower with the
upper disturbance situated to the east, so morning readings in the
low 70s should fairly easily make it into upper 80s at peak heating.
Fog chances appear higher Sunday night across most of the area as
the pressure gradient relaxes ahead of a weak frontal boundary
moving into north Tx. (This front won't make it into our area...but
we'll get a stronger one toward midweek.)  47

LONG TERM [Monday Through Saturday]...

Upper ridging continues to build into the area on Monday as a
broad area of surface high pressure settles into the Central CONUS
while the stalled frontal boundary remains to our north. Monday is
likely to be the warmest day of the foreseeable future as
mid/upper heights increase slightly, and conditions will remain
humid with continued onshore winds keeping surface dew points in
the low to mid 70s. Precipitation remains unlikely without much
forcing.

The beginning of a large-scale pattern shift will arrive on
Tuesday as an amplified upper trough begins to dig into the
Central CONUS while surface low pressure deepens over the northern
plains. A strong surface cold front associated with this feature
will traverse much of the Central/Southern CONUS as it pushes
eastward throughout the upcoming week. Precipitation chances will
increase on Tuesday as a shortwave trough axis ahead of the main
trough/upper low and surface front moves into the area, allowing
for the development of scattered showers and storms. More
widespread rainfall will arrive on Wednesday as the main frontal
boundary moves into SE TX. Global models continue to speed up the
front's arrival with the boundary now expected to push through the
area on Wednesday morning/afternoon. Widespread showers and storms
will accompany the front with some strong storms and locally heavy
downpours possible.

Behind the front, gusty northwest winds will develop while a
significant drop in both temperatures and dew points arrives by
Wednesday night. Conditions should feel decidedly fall-like for
the remainder of the week and into the weekend, with overnight
lows dipping into the 50s and 60s and daytime highs reaching the
mid to upper 70s through at least Sunday. Dew points in the mid
30s to low 50s will keep things feeling dry and generally pleasant
during this time.

Cady

MARINE...

Lee cyclogenesis in the Central Rockies will result in a
tightening of the synoptic pressure gradient across the Central
CONUS and allow for the increasing onshore wind trend over the
bays and coastal waters continue. We've reached borderline caution
criteria this afternoon, but should exceed it later tonight and
thus have decided to hold off on posting cautions in the current
package. Showers and storms will continue offshore overnight and
into tomorrow before shifting eastward with the departure of an
upper shortwave trough. Calm conditions will begin the week with
light to moderate onshore winds. A second shortwave on Tuesday
brings about another round of showers and storms before a strong
surface cold front on Wednesday brings widespread precipitation.
Strong northwest winds develop behind the departing front, with
winds increasing to up to 25 knots and seas building to 7-9ft by
Thursday. As a result, Small Craft Advisories will likely be
required.

Cady

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      70  89  73  91  69 /  10  10   0   0   0
Houston (IAH)              72  87  74  90  70 /  30  20  10   0   0
Galveston (GLS)            77  85  77  85  76 /  50  30   0  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

In the hours before

Special weather statement, Oct 23, 4:45 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
445 PM CDT Sat Oct 23 2021

TXZ227-237-238-337-232215-
Inland Brazoria TX-Inland Galveston TX-Fort Bend TX-
Coastal Brazoria TX-
445 PM CDT Sat Oct 23 2021

...A strong thunderstorm will impact portions of western Galveston,
southeastern Fort Bend and northeastern Brazoria Counties through 515
PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Angleton, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southern Pearland, southwestern Friendswood, Alvin, Angleton, Manvel,
Fresno, Danbury, Arcola, Iowa Colony, Holiday Lakes, Bailey's
Prairie, Liverpool, Bonney, Thompsons, Sienna Plantation, Brazos Bend
State Park, Juliff and Rosharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2914 9534 2916 9560 2953 9567 2952 9519
TIME...MOT...LOC 2145Z 184DEG 17KT 2921 9545

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CB
Special weather statement, Oct 23, 6:33 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
633 PM CDT Sat Oct 23 2021

TXZ213-237-238-313-337-338-437-438-240000-
Galveston Island TX-Inland Brazoria TX-Coastal Harris TX-
Inland Galveston TX-Coastal Galveston TX-Brazoria Islands TX-
Inland Harris TX-Coastal Brazoria TX-
633 PM CDT Sat Oct 23 2021

...Strong thunderstorms will impact portions of Galveston,
northeastern Brazoria and southeastern Harris Counties through 700 PM
CDT...

At 632 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Liverpool to 8 miles south of Hillcrest to
6 miles north of San Luis Pass. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southeastern Pearland, League City, Galveston Causeway, Galveston
Island West End, Texas City, Friendswood, Alvin, Dickinson, La
Marque, Santa Fe, Webster, Hitchcock, southwestern Clear Lake, Bayou
Vista, Jamaica Beach, Tiki Island, Hillcrest, Liverpool, Scholes
Field and Offatts Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2958 9521 2946 9499 2926 9479 2906 9512
      2918 9524 2928 9541
TIME...MOT...LOC 2332Z 219DEG 18KT 2933 9531 2927 9519 2918 9510

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CB
Special weather statement, Oct 23, 7:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
710 PM CDT Sat Oct 23 2021

TXZ213-214-237-238-313-337-338-438-439-240045-
Galveston Island TX-Inland Brazoria TX-Coastal Harris TX-Chambers TX-
Inland Galveston TX-Coastal Galveston TX-Bolivar Peninsula TX-
Inland Harris TX-Coastal Brazoria TX-
710 PM CDT Sat Oct 23 2021

...A strong thunderstorm will impact portions of Galveston,
northeastern Brazoria, southwestern Chambers and southeastern Harris
Counties through 745 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pelican Island, or near Galveston Causeway, moving north at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southern Pasadena, eastern Pearland, League City, southeastern
Baytown, Galveston Causeway, Galveston Island West End, Texas City,
Friendswood, La Porte, Deer Park, Alvin, Dickinson, La Marque, Santa
Fe, Seabrook, Webster, Hitchcock, Beach City, Kemah and South Belt /
Ellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2934 9453 2929 9476 2913 9510 2961 9533
      2974 9489 2976 9461
TIME...MOT...LOC 0010Z 166DEG 25KT 2935 9487

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CB

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 7:40 PM CDTSpecial Weather StatementHGXChambers35 min
Oct 23, 8:12 PM CDTSpecial Weather StatementHGXLiberty33 min
Oct 23, 11:45 PM CDTSmall Craft AdvisoryHGX10 hr
Oct 24, 9:53 AM CDTRip Current StatementHGXBrazoria, Galveston12 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.